Alert archive / Ohio / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 271, NWS Wilmington, OH

August 7, 2003Butler County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Aug 7, 2003, 3:25 PM EDT for Butler County, Ohio. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2003, 3:25 PM EDT (19:25 UTC)
Expired
Aug 7, 2003, 4:00 PM EDT
In force
35 min
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

County Butler County, OH

The radar

The Cincinnati radar (KILN), 72 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.4 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 282 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
282 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
1029 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KILN 071925
SVRILN
OHC017-072000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
325 PM EDT THU AUG 7 2003

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUTLER COUNTY IN OHIO...

* UNTIL 400 PM EDT...

* AT 325 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTHEAST OF OXFORD...MOVING WEST AT 10
  MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  MILLVILLE...
  OKEANA...

THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS. IF YOU ARE IN THE STORMS PATH...TAKE COVER IN A
STURDY STRUCTURE UNTIL THE STORM PASSES.

LAT...LON 3940 8454 3958 8460 3947 8482 3934 8482

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 2:30 PM EDT, 55 minutes earlier.

Area forecast discussion, Aug 7, 2:30 PM EDT, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
230 PM EDT THU AUG 7 2003

UPPER TROF OVER ILN CWA CONTINUES TO AFFECT THE AREA.  NOT A LOT OF
CHANGE WILL OCCUR TO THE PATTERN OVER THE NEXT COUPLE DAYS WITH
BERMUDA HIGH BLOCKING EASTWARD PROGRESS OF THE TROF. RELATIVELY COLD
AIR ALOFT WILL KEEP THINGS UNSTABLE.

SURFACE MAP HAS BROAD WEAK LOW CENTERED OVER NORTH CAROLINA.  RATHER
MOIST AND UNSTABLE AIRMASS IN PLACE WILL REMAIN VIRTUALLY UNCHANGED
THROUGH SATURDAY.  WEAK FORCING WILL CONTINUE TO RESULT IN DIURNAL
THUNDERSTORMS DRIVEN BY DAYTIME HEATING.

SCT TSRA ONGOING THIS AFTERNOON ESPECIALLY ALONG A WEAK DEFORMATION
ZONE THROUGH SOUTHEAST OHIO.  STORMS SHOW LITTLE FORWARD
MOTION...GIVING A FEW PROBLEMS WITH FLOODING AND DOWNBURSTS.
ACTIVITY WILL FADE WITH LOSS OF DAYTIME HEATING.  FOR THIS
EVENING...ILL BE CARRYING POPS SIMILAR TO WHAT WE HAVE THIS
AFTERNOON...40 IN OUR SOUTHEAST...GRADING TO 30 AT DAY CVG AND
CMH...AND 20 WEST CENTRAL OHIO.

FORECAST THROUGH SATURDAY WILL FEATURE MORE OF THE SAME WITH CHANCE
POPS FOR MAINLY AFTERNOON AND EVENING TSRA.  WILL HAVE HIGHER POPS
EAST WHERE MODELS AGREE IN KEEPING MORE PVA AND MOISTURE ON THE
FRONT SIDE OF THE UPPER TROF.

TEMPS:  WILL RAISE OVERNIGHT LOWS TO MID 60S.  HIGHS AROUND 80 STILL
LOOK GOOD.

EXTENDED...TROF NOT IN A HURRY TO LEAVE...SO IM RETAINING POPS
THROUGH TUESDAY.  MRF SHOWS UPPER RIDGE BUILDING IN ON WEDNESDAY AND
THURSDAY.

.ILN...NONE.

CONIGLIO
Hazardous weather outlook, Aug 7, 3:06 AM EDT, 12 hours 19 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-071100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
306 AM EDT THU AUG 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

ISOLATED THUNDERSTORMS MAY PRODUCE TORRENTIAL RAINFALL AND VERY
LOCALIZED FLOODING. SINCE THE NATURE OF THESE STORMS WILL BE
ISOLATED AND THE AREA AFFECTED VERY SMALL...WARNINGS ARE NOT
EXPECTED WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED THUNDERSTORMS ON FRIDAY AND SATURDAY MAY PRODUCE TORRENTIAL
RAINFALL AND VERY LOCALIZED FLOODING. SINCE THE NATURE OF THESE
STORMS WILL BE ISOLATED AND THE AREA AFFECTED VERY SMALL...WARNINGS
ARE NOT EXPECTED WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Aug 7, 1:23 PM EDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
0123 PM EDT THU AUG 07 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1205 PM    PICKERINGTON              OH   DOWNBURST
08/07/03   FAIRFIELD                      NMRS TREES DOWN

HUGHES

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 3:20 PM EDTSevere Thunderstorm WarningILNFranklin40 min
Aug 7, 4:23 PM EDTSevere Thunderstorm WarningILNBrown22 min
Aug 7, 4:48 PM EDTSevere Thunderstorm WarningILNWarren42 min
Aug 7, 5:10 PM EDTSevere Thunderstorm WarningILNGreene35 min
Aug 7, 5:24 PM EDTSevere Thunderstorm WarningILNFayette21 min
Aug 7, 5:28 PM EDTSevere Thunderstorm WarningILNClermont32 min
Aug 7, 5:29 PM EDTSevere Thunderstorm WarningILNClinton46 min
Aug 7, 6:14 PM EDTSevere Thunderstorm WarningILNGreene31 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.